Alert archive / Michigan / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 22, NWS Grand Rapids, MI

July 13, 2017Clare County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Jul 13, 2017, 2:46 AM EDT for Clare County, Michigan. It was in force for 59 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 13, 2017, 2:46 AM EDT (06:46 UTC)
Expired
Jul 13, 2017, 3:45 AM EDT
In force
59 min
Issued by
NWS Grand Rapids, MI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Clare County, MI

The radar

The NCL Michigan radar (KAPX), 101 km from the middle of the area, began a volume at 06:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 13, 3:00 AM EDTTSTM WND DMG5 Wsw Leota, MIROAD COMMISSION INDICATED NUMEROUS TREES DOWN OVER ROADS, PARTICULARLY IN WINTERFIELD TOWNSHIP. ALSO SOME ROAD WASHOUTS. TIME ESTIMATED BY RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 6.8 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2017-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 885 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2017-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
885 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
822 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
196 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

539 
WUUS53 KGRR 130646
SVRGRR
MIC035-130745-
/O.NEW.KGRR.SV.W.0022.170713T0646Z-170713T0745Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Rapids MI
246 AM EDT THU JUL 13 2017

The National Weather Service in Grand Rapids has issued a

* Severe Thunderstorm Warning for...
  Clare County in central Michigan...

* Until 345 AM EDT.

* At 245 AM EDT, severe thunderstorms were located along a line
  extending from near Vogel Center to near Evart, moving east at 40
  mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Clare...               Lake George...         Temple...
  Leota...               

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning are occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4416 8461 4381 8461 4381 8463 4388 8509
      4416 8508
TIME...MOT...LOC 0645Z 282DEG 36KT 4416 8508 4395 8522 

HAIL...1.00IN
WIND...60MPH
 
$$

DUKE
2 follow-up statements
407 
WWUS53 KGRR 130712
SVSGRR

Severe Weather Statement
National Weather Service Grand Rapids MI
312 AM EDT THU JUL 13 2017

MIC035-130745-
/O.CON.KGRR.SV.W.0022.000000T0000Z-170713T0745Z/
Clare MI-
312 AM EDT THU JUL 13 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 AM EDT
FOR CLARE COUNTY...

At 311 AM EDT, severe thunderstorms were located along a line
extending from 7 miles south of Roscommon Township to near Farwell,
moving east at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Clare...               Lake George...         Leota...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4416 8461 4381 8461 4381 8463 4388 8509
      4416 8497
TIME...MOT...LOC 0711Z 282DEG 36KT 4411 8475 4390 8489 

HAIL...1.00IN
WIND...60MPH
 
$$

LAURENS
669 
WWUS53 KGRR 130740
SVSGRR

Severe Weather Statement
National Weather Service Grand Rapids MI
340 AM EDT THU JUL 13 2017

MIC035-130749-
/O.EXP.KGRR.SV.W.0022.000000T0000Z-170713T0745Z/
Clare MI-
340 AM EDT THU JUL 13 2017

...THE SEVERE THUNDERSTORM WARNING FOR CLARE COUNTY WILL EXPIRE AT
345 AM EDT...
    
The storms which prompted the warning have moved out of the area.
Therefore the warning will be allowed to expire.

LAT...LON 4416 8461 4381 8461 4381 8463 4388 8509
      4416 8497
TIME...MOT...LOC 0739Z 282DEG 36KT 4405 8436 4384 8450 

$$

LAURENS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 11:48 PM EDT, 2 hours 58 minutes earlier.

Area forecast discussion, Jul 12, 11:48 PM EDT, 2 hours 58 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
1148 PM EDT Wed Jul 12 2017

LATEST UPDATE...
Aviation

.SYNOPSIS...
Issued at 329 PM EDT Wed Jul 12 2017

Showers and thunderstorms are expected overnight tonight into
Thursday. A few of the storms could be strong with gusty winds,
frequent lightning and heavy rain leading to localized flooding.
Thunderstorms move out by Thursday afternoon with quieter
conditions to gradually settle in through Friday and Saturday.

Scattered thunderstorms will be possible Sunday, before ridging
builds in later in the period. Seasonal temperatures through the
course of the week could warm up as we head into the middle of
next week.

&&

.UPDATE...
Issued at 1035 PM EDT Wed Jul 12 2017

We are still expecting scattered thunderstorms tonight. Most
unstable CAPE values remain at 1000-2000 J/KG at this hour. The
better shear is located to the north with 40 knots of 0-6km shear
up towards U.S. 10. Two areas of convection quickly draw your
attention this evening when viewing regional radar mosiacs. The
first is a surging area of thunderstorms moving across the Door
Peninsula in Northeast Wisconsin. This area of thunderstorms may
move into Central Lower Michigan after midnight. The second area
of notable storms is sweeping east across Northwest Illinois. This
area of storms has the potential to move into the I-94 corridor
after 100am. These storms may actually trend east-southeast though
away from the I-94 corridor. In terms of severe weather feel the
best chance for severe potential will be damaging wind potential
across Central Lower Michigan.

Maintained the Flood Watch across the south given high dew point
air remaining across the CWA. The heaviest rain fell across the
south the last 24-36 hours and potential exists for very efficient
storms on saturated grounds.

Bottom line, scattered storms tonight with an overall low
potential for severe weather. Will be monitoring storms across
Central Lower for wind potential and storms across Southern Lower
especially for heavy rains.

&&

.SHORT TERM...(This evening through Friday night)
Issued at 329 PM EDT Wed Jul 12 2017

The main concern will be the possibility for additional convection
this evening and overnight. A few storms may include locally severe
weather/flooding with heavy rain.

The shortwave vort feature that resulted in morning convection
continues to move east. We will see a bit of a break from the
widespread rainfall. Satellite imagery shows a gap between dying
convection over eastern Michigan and additional development over
northern Illinois, which will allow for a few peeks of sunshine this
afternoon.

The main question then turns to additional activity for this evening
and overnight period. Initial thoughts were for heavier rain to move
a bit further north with the warm front. However, training
convection this morning has limited surface heating through the area
and suppressed the activity further south. Much of the remainder
of the afternoon will depend on additional convection that
develops over WI/IL with much of it consisting of a lighter
variety for now. So, expect a few showers to be possible
along/south of I-94.

The main support for tonight's activity will originate from another
shortwave that is running ahead of the upper trough. This will
travel east along the boundary through central Lower Michigan
overnight. Showers and thunderstorms are expected to develop with
this wave after 00z this evening.

Several pulses of energy exist along the boundary that extends
westward into Iowa. High res solutions have trended further south
with the heavier rain, favoring better development along the MI/IN
border as the cold front pushes south with the eastward progression
of the shortwave. Given this morning's activity and limited time for
destabilization this afternoon, there is not an impressive signal
for any widespread severe weather. It seems anything severe should
remain localized/isolated with the main threat being damaging wind.
Areas that have already seen heavy rain (south of I-96 and along I-
94) will have the greatest risk for flooding, if additional training
occurs.

Precipitation is expected to trend downward Thursday afternoon with
rain chances becoming more scattered/isolated. Conditions will
gradually become quieter through Friday.

.LONG TERM...(Saturday through Wednesday)
Issued at 329 PM EDT Wed Jul 12 2017

After a dry and pleasant Saturday, a sfc cold front and shortwave
will drop south through the Great Lakes Region on Saturday
night and Sunday. Guidance has been consistent in showing scattered
showers and storms with this feature although currently the highest
probability is progged to be east of Highway 131 and especially east
of U.S. 127.

Dry and comfortable weather is likely Monday into Tuesday with
ridging aloft and at the sfc. Temperatures and dew points will
moderate Tuesday as return flow develops and highs near 90 are
possible. A storm risk could return on Wednesday as familiar pattern
of zonal flow aloft with a frontal boundary returns.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1130 PM EDT Wed Jul 12 2017

Vfr conditions will gradually deteriorate to mvfr overnight as
scattered showers and thunderstorms as well as patchy fog develop.
The heaviest thunderstorms may cause very brief reductions to ifr
conditions.

Conditions will then remain primarily mvfr Thursday morning due
to lingering low clouds and patchy fog and showers. Conditions
will then improve to vfr Thursday afternoon through Thursday
evening.

&&

.MARINE...
Issued at 329 PM EDT Wed Jul 12 2017

South and southwest winds will result in wave heights that will
generally be near/below 3 feet. The main hazard will be related to
developing thunderstorms late evening and overnight tonight. Winds
near thunderstorms will likely result in locally hazardous
conditions. Otherwise, waves should remain around 3 feet or less
through the end of the week. High wave action may come into the
picture late in the weekend with the passage of a cold front.

&&

.HYDROLOGY...
Issued at 329 PM EDT Tue Jul 11 2017

The multiple rounds of storms that moved over most of the area this
morning brought almost no rain up north, to locally 3 inches to the
Mason area in Ingham County. The locally heavy rain in Ingham County
could cause some quick rises on Sycamore Creek. We will
continue to monitor the situation.

The biggest threat for significant heavy rain has likely pushed
further south as a result of the multiple rounds of storms this
morning. The atmosphere remains fairly most, so locally heavy
downpours could occur as additional showers and storms will be
possible later today and tonight. The better potential of training
storms will likely be along the outflow boundary closer to the state
line. It is possible this boundary could inch up to the I-94
corridor with one of the waves. The threat will come to a complete
end on Thursday.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Flood Watch until 11 AM EDT Thursday for MIZ056>059-064>067-
     071>074.

LM...None.
&&

UPDATE...Duke
SYNOPSIS...JAM
SHORT TERM...JAM
LONG TERM...Meade
AVIATION...Laurens
HYDROLOGY...NJJ
MARINE...JAM
Hazardous weather outlook, Jul 12, 9:24 PM EDT, 5 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
National Weather Service Grand Rapids MI
924 PM EDT Wed Jul 12 2017

MIZ037>040-043>046-050>052-056>059-064>067-071>074-130800-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
924 PM EDT Wed Jul 12 2017

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Tonight

Scattered thunderstorms will be possible through the night with the
best chances occurring between 100am and 800am. Overall, the threat
for severe weather is low, but a few storms will have the capability
of damaging winds and some hail. All storms tonight will bring the
threat of cloud to ground lightning strikes and locally heavy rain.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms are possible mainly to the south and east of Grand
Rapids on Thursday and again Saturday night into Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ844>849-130800-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
924 PM EDT Wed Jul 12 2017

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Tonight

Scattered thunderstorms are possible over Lake Michigan tonight.
Cloud to water lightning strikes will be possible as well as wind
gusts over 40 mph. Best chance for storms will come after midnight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms are a threat again Thursday, especially over the
southern end of Lake Michigan. Additional storms are possible
Saturday night into Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

JAM/DUKE

In the hours before

Special weather statement, Jul 13, 12:40 AM EDT, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
1240 AM EDT THU JUL 13 2017

MIZ037>039-130545-
Osceola MI-Lake MI-Mason MI-
1240 AM EDT THU JUL 13 2017

...SIGNIFICANT WEATHER ADVISORY...

At 1240 AM EDT, Doppler radar was tracking a strong thunderstorm near
Walhalla, or 9 miles northwest of Baldwin, moving east at 30 mph.

Nickel size hail and wind gusts up to 50 mph with downed tree limbs
will be possible with this storm.

Locations impacted include...
Evart...               Baldwin...             Luther...
Highland...            Chase...               Le Roy...
Tustin...              Nirvana...             Wolf Lake...
Idlewild...            Ashton...              Walhalla...
Bristol...             Dighton...             Ina...
Stambaugh Corner...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4391 8521 4386 8610 4404 8613 4417 8536
      4417 8527
TIME...MOT...LOC 0440Z 261DEG 28KT 4397 8601

DUKE
Local storm report, Jul 13, 1:00 AM EDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
100 AM EDT THU JUL 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1201 AM     HEAVY RAIN       OSHTEMO                 42.26N 85.68W
07/13/2017  M1.68 INCH       KALAMAZOO          MI   CO-OP OBSERVER

&&

WDM
Special weather statement, Jul 13, 1:28 AM EDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
128 AM EDT THU JUL 13 2017

MIZ037-038-130630-
Lake MI-Mason MI-
128 AM EDT THU JUL 13 2017

...SIGNIFICANT WEATHER ADVISORY...

At 127 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Manistee to 5 miles north of Ludington
SP. Movement was east at 35 mph.

Winds in excess of 40 mph with downed tree limbs will be possible
with these storms.

Locations impacted include...
Ludington SP...        Luther...              Fountain...
Free Soil...           Freesoil...            Irons...
Bristol...             Wolf Lake...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4416 8556 4401 8556 4390 8578 4406 8651
      4412 8643 4418 8638
TIME...MOT...LOC 0527Z 284DEG 31KT 4430 8626 4413 8648

DUKE

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 12:40 AM EDTSpecial Weather StatementGRRLake, Osceola65 min
Jul 13, 1:00 AM EDTSpecial Marine WarningGRR45 min
Jul 13, 1:28 AM EDTSpecial Weather StatementGRRLake62 min
Jul 13, 1:50 AM EDTSevere Thunderstorm WarningGRRLake, Mason40 min
Jul 13, 2:18 AM EDTSevere Thunderstorm WarningGRROsceola42 min
Jul 13, 4:09 AM EDTSpecial Weather StatementGRRClinton66 min
Jul 13, 4:22 AM EDTSevere Thunderstorm WarningGRRClinton, Eaton, Ingham53 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.